How Should Seroquel be Discontinued
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  How Should Seroquel be Discontinued


I have not been diagnosed with bipolar disorder, although I am being treated for depression with Effexor XR (300 mg.) and Remeron (45 mg.).  I can tell you pretty much that my depression stems from "living with HIV" (that's the preferred terminology for those who are upbeat, which "ain't" me) for the past 13 years.  I was put on Seroquel (4-6 25 mg.) tablets for sleep by my ex-psychiatrist.  We were not getting along (I put black scuff marks on his white couch), and he kicked me out without anyone to be a follow-up.  I saw a new psychiatrist last week, who refused to take me on a regular basis because I can't afford the co-pay ($95 from Medicare and Blue Cross/Blue Shield for 15 minutes wasn't enough for him).  (I'm on SSD and get very little money.)  He did give me enough Effexor and Remeron to last a month, but he was unfamiliar with Seroquel, so I had to stop "cold turkey."  If I wasn't psychotic before, I am now.  I'm climbing the walls and am quite suicidal.    Supposedly, I'm getting some more tomorrow.  (When I called the pharmacy to see if it was in, they said they wouldn't have it until Saturday.  This is Thursday.  I think I raised enough ruckus by threatening to throw myself in front of an "F" train [I live in Brooklyn, NY] that they scrounged some up.)

I know I'm being long-winded, but I guess my basic question is:  Should Seroquel be stopped altogether or should it be cut down gradually?  I'm not particularly happy with it for sleep since it gives me cold sweats.
 

Dear Mr. S' -- 
Generally speaking it's preferable to taper medications we usually use in psychiatry.  Taper can mean going off over a month, or even a few months sometimes, but generally taking at least a week (with some notable exceptions, such as when the medication is clearly causing a dangerous or severe side effect). 

Dr. Phelps


Published February, 2003
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?